Doctors Lounge - Endocrinology AnswersBack to Endocrinology Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 10/17/2017.
Forum Name: Endocrinology Topics
|liz1965 - Fri Mar 09, 2007 10:17 pm||
I am a 42 year old female diagnosed with reactive hyperinsulinemia/hypoglycemia that I have not been able to control with dietary modifications (i.e., I cannot tolerate more than about 10 grams of carbohydrate per meal). My problem seems to be continual rapid changes in blood sugar, even when I stick to the recommended low carb diet, rather than absolute lows. I have had this since childhood, but it really got out of control within that past few years, resulting in memory/concentration problems and affective instability in particular. I should note that my maternal grandfather had what appeared to be an identical syndrome, which was never diagnosed or effectively treated.
I have had pretty much every test in the book at this point and everything looks normal, with the exception of an extreme reaction to a 5-hour glucose tolerance test (shaking, sweating, nausea) showing rapid declines in blood glucose by hour 3 (this was in 2001) and slightly elevated potassium (for the past few months).
Last fall I had a CT scan to check for a pancreatic tumor, which was negative (not surprising since my fasting insulin level is normal). After that round of testing, my endocrinologist gave the diagnosis of reactive hyperinsulinemia and told me to act as though I was allergic to carbohydrates. Following that advice, I rigidly adhered to a no carb diet for three weeks. I felt wonderful mentally (I could think clearly for the first time in years and my mood was much more stable). Unfortunately, my body could not handle ketosis, or at least I think that was what happened. By the end of the third week of the no carb diet every muscle in my body ached, my body temperature dropped, and I was freezing cold all of the time. I also lost flexibility in my ankles and, to some extent, in my wrists. Then my feet, hands and tongue went numb, and my stomach stopped working (2% gastric emptying at 140 minutes). This was about 4 ½ months ago. Since then (I started eating carbs again as soon as I made the connection-- at the end of about week three on the diet), my neurological symptoms have remitted. My gastric emptying was no longer delayed as of last month, and my feet etc. were starting to feel normal. But I was back to not being able to think and the mood swings.
I went to another endocrinologist last month who looked only at my fasting blood glucose and insulin levels and said that nothing was wrong. Although she didn’t think it would do much, she did, however, give me a prescription for Metformin. I started that about 10 days ago (500 mg) and it’s like a miracle. I can tolerate carbohydrates. I don’t have to eat every 2- 2 ½ hours, and I can think clearly. (Regular glucose monitoring also shows that my blood sugar now stabilizes at about 100, rather than continuing down into the low 70s—the level at which I would start to sweat, shake, etc.). This is great, but my feet and hands are starting to get numb again, and I continually have the chills. Thus, I’m afraid I’m heading back down the path I went with the no carb diet.
Have you ever encountered anyone with a similar set of symptoms, and do you have any recommendations as to what I might do next? Is it significant that the Metformin seems to be so effective in stabalizing my blood sugar (i.e., what might that tell me about the underlying nature of my condition)? I realize that this service is not designed as a replacement for a doctor’s visit, but any insight you could provide would be greatly appreciated.
|Dr. Chan Lowe - Sat Mar 10, 2007 12:10 am||
Your symptoms that you describe are consistent with episodic hyperinsulinemia and resulting low blood sugars. I'm not an endocrinologist, so it is very likely that I am simply not knowledgeable in this area enough to understand the reasoning behind using metformin.
My understanding of metformin is that it reduces the livers production of glucose and makes the body more sensitive to insulin. These things would tend to drive blood sugars lower (hence its use in insulin resistant diabetes mellitus). I am not aware of it having any effects on raising/stabilizing blood sugars.
One thought would be to discuss with your doctor some medications that help blunt the effect of insulin, such as diazoxide. I have used this medication before in children with hyperinsulinism. It does have some side effects, so monitoring by your doctor is important.
Again, I'm not an endocrinologist so take my recommendations with a grain of salt.
Hope this helps some.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.